Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 60, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2011, 9:55 AM CDT for Lee County, Van Buren County, Iowa; Hancock County, Illinois; Clark County, Scotland County, Missouri. It was in force for 65 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2011, 9:55 AM CDT (14:55 UTC)
- Expired
- May 29, 2011, 11:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, IA, Van Buren County, IA, Hancock County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 156 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 9:55 AM CDT | HAIL 1 | 7 Sw Memphis, MO | HOUSE WINDOW BROKEN BY HAIL. |
| May 29, 9:56 AM CDT | HAIL 0.25 | 2 Nnw South Gorin, MO | |
| May 29, 10:02 AM CDT | HAIL 0.75 | 5 Se Cantril, MO | AND HEAVY RAIN |
| May 29, 10:02 AM CDT | HAIL 0.75 | Memphis, MO | AND HEAVY RAIN |
| May 29, 10:25 AM CDT | HAIL 0.25 | 3 Nne Charlie Heath Mem, IA | |
| May 29, 10:40 AM CDT | HAIL 0.88 | Kahoka, MO | NICKEL SIZE HAIL. |
| May 29, 10:45 AM CDT | HAIL 0.5 | Sse Wayland, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 8:53 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
314
WUUS53 KDVN 291455
SVRDVN
IAC111-177-ILC067-MOC045-199-291600-
/O.NEW.KDVN.SV.W.0060.110529T1455Z-110529T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT SUN MAY 29 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN NORTHEAST MISSOURI...
SCOTLAND COUNTY IN NORTHEAST MISSOURI...
SOUTHERN LEE COUNTY IN SOUTHEAST IOWA...
SOUTHERN VAN BUREN COUNTY IN SOUTHEAST IOWA...
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 1100 AM CDT.
* AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR GRANGER...OR NEAR MEMPHIS...AND MOVING EAST AT
50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WYACONDA...LURAY...KAHOKA...CROTON...WAYLAND...ST. FRANCISVILLE...
DONNELLSON...ALEXANDRIA...NEW BOSTON...WARSAW...FRANKLIN...
KEOKUK...MONTROSE...HAMILTON...NAUVOO...FORT MADISON...WEST
POINT...NIOTA...FERRIS...CARTHAGE...ADRIAN...BOWEN...COLUSA...
DALLAS CITY...BURNSIDE...AUGUSTA...DISCO AND LA HARPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4021 9151 4024 9151 4025 9195 4029 9196
4030 9196 4030 9235 4060 9235 4061 9219
4062 9218 4070 9114 4070 9111 4067 9112
4064 9119 4064 9091 4020 9091
TIME...MOT...LOC 1455Z 255DEG 45KT 4046 9205
WIND...HAIL 60MPH 1.00IN
$$
ERVIN1 follow-up statement
904
WWUS53 KDVN 291544
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CDT SUN MAY 29 2011
IAC177-MOC199-291554-
/O.CAN.KDVN.SV.W.0060.000000T0000Z-110529T1600Z/
VAN BUREN IA-SCOTLAND MO-
1044 AM CDT SUN MAY 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND AND SOUTHERN VAN
BUREN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER
HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4021 9151 4024 9151 4025 9173 4035 9176
4066 9172 4070 9111 4067 9112 4064 9119
4064 9091 4020 9091
TIME...MOT...LOC 1544Z 264DEG 41KT 4047 9143
$$
IAC111-ILC067-MOC045-291600-
/O.CON.KDVN.SV.W.0060.000000T0000Z-110529T1600Z/
LEE IA-HANCOCK IL-CLARK MO-
1044 AM CDT SUN MAY 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR EASTERN CLARK...HANCOCK AND SOUTHERN LEE COUNTIES...
AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR SUMMITVILLE...OR 6 MILES NORTHWEST OF KEOKUK...
MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONTROSE...BLUFF PARK...TIOGA...SANDUSKY...GALLAND...HAMILTON...
NAUVOO...NAUVOO STATE PARK...SUTTER...FORT MADISON...FORT MADISON
MUNICIPAL ARPT...NIOTA...ELVASTON...BASCO...STILLWELL...WEST POINT...
PONTOOSUC...WEBSTER...PLYMOUTH...LA HARPE...FOUNTAIN GREEN...
FERRIS...DISCO...DENVER...DALLAS CITY...COLUSA...CARTHAGE...
BURNSIDE...BOWEN...BENTLEY...AUGUSTA AND ADRIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
&&
LAT...LON 4021 9151 4024 9151 4025 9173 4035 9176
4066 9172 4070 9111 4067 9112 4064 9119
4064 9091 4020 9091
TIME...MOT...LOC 1544Z 264DEG 41KT 4047 9143
WIND...HAIL 60MPH 1.00IN
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:55 AM CDT, 4 hours earlier.
Area forecast discussion, May 29, 5:55 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT SUN MAY 29 2011
.UPDATE...
FOG HAS CONTINUED TO EXPAND AND THICKEN. WITH WIDESPREAD VISBYS
AT OR BELOW 1/4SM...HAVE ISSUED A DENSE FOG ADVISORY OVER ALL BUT
THE FAR SOUTH TO SOUTHWEST TIER OF COUNTIES RUNNING TIL 9 AM.
OTHERWISE...MONITORING LARGE AREA OF SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST NEB AND SW IA OCCURRING ON EDGE OF STEEPER MID
LEVEL LAPSE RATES AND NOSE OF 50 KT JET AT 850 MB. THESE HAVE
SHOWN A TREND OF BECOMING BETTER ORGANIZED...FROM INITIAL NUMEROUS
SCATTERED CELLS IN IN SE NEB...INTO MORE OF A MCS OVER THE PAST
HOUR. AT THE PRESENT RATE...THUNDERSTORMS SHOULD REACH THE
WESTERN AND SW FORECAST AREA COUNTIES AROUND 730 AM.
&&
.AVIATION...
VLIFR CONDITIONS HAVE BECOME WIDESPREAD. AT 10Z ALL TAF SITES WERE
BOTTOMING OUT AT 1/4SM AND VV001. THESE CONDITIONS WILL ONLY
SLOWLY IMPROVE OVER THE NEXT SEVERAL HOURS. AT THE SAME
TIME...A COMPLEX OF THUNDERSTORMS OVER SW AND CENTRAL IA WILL
OVERSPREAD THE AREA. MORE PRECISE TIMING OF THUNDERSTORMS WILL BE
OUT IN 12Z FORECASTS. OVERALL TRENDS WITH TIMING OF THE ADVANCING
WARM FRONT SUGGEST CONDITIONS WILL IMPROVE TO IFR ROUGHLY BY
18Z...THEN MVFR BY MID TO LATE AFTERNOON. VFR CONDITIONS WILL THEN
PREVAIL TONIGHT INTO MONDAY MORNING WITH SURFACE WINDS BECOMING
SOUTH AROUND 10 TO 15KTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
SHEETSHazardous weather outlook, May 29, 4:41 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT SUN MAY 29 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 441 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG WITH VISIBILITIES BELOW A QUARTER MILE AT TIMES WILL AFFECT PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL MID MORNING. THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH THE REGION AND THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA EARLY THIS MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE LARGE HAIL AND HEAVY DOWNPOURS. ADDITIONAL STORMS WILL BE POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON...MAINLY NORTH OF A LINE FROM FAIRFIELD TO MONMOUTH. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDEX VALUES OF 90 TO 95 DEGREES ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA ON MONDAY. IN ADDITION... WINDY CONDITIONS ARE LIKELY MONDAY AFTERNOON. A FEW LOCATIONS WEST OF THE MISSISSIPPI RIVER COULD SEE WINDS SUSTAINED FROM THE SOUTH AT NEAR 30 MPH AT TIMES... WITH GUSTS TO AROUND 40 MPH POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY WITH THE PASSAGE OF A WEAK COLD FRONT. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF THE WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. SHEETS/MCCLURE
In the hours before
Local storm report, May 29, 9:39 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM HEAVY RAIN 5 NW IOWA CITY 41.71N 91.60W
05/29/2011 M0.90 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL IN PAST 30 MINUTES
&&
TASLocal storm report, May 29, 9:44 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND GST WASHINGTON 41.30N 91.69W
05/29/2011 M56.00 MPH WASHINGTON IA AWOS
0939 AM TSTM WND GST 5 NNE CEDAR RAPIDS 41.97N 91.67W
05/29/2011 M60.00 MPH LINN IA TRAINED SPOTTER
AND VERY HEAVY RAIN
&&
TASLocal storm report, May 29, 9:46 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM HEAVY RAIN WASHINGTON 41.30N 91.69W
05/29/2011 M0.60 INCH WASHINGTON IA TRAINED SPOTTER
RAINFALL OF 6 TENTHS OF AN INCH IN 10 MINUTES.
&&
HAASELocal storm report, May 29, 9:48 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM TSTM WND GST IOWA CITY 41.66N 91.54W
05/29/2011 M49 MPH JOHNSON IA ASOS
&&
TASLocal storm report, May 29, 9:54 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM HAIL KEOSAUQUA 40.73N 91.96W
05/29/2011 M0.25 INCH VAN BUREN IA TRAINED SPOTTER
0953 AM TSTM WND GST KEOSAUQUA 40.73N 91.96W
05/29/2011 E40 MPH VAN BUREN IA TRAINED SPOTTER
&&
TASLocal storm report, May 29, 9:55 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM HEAVY RAIN 4 E WHAT CHEER 41.41N 92.28W
05/29/2011 M1.00 INCH KEOKUK IA TRAINED SPOTTER
ONE INCH OF RAIN IN 1 1/2 HOURS. FIELDS FLOODED.
&&
HAASEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:05 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more | 4 hr |
| May 29, 8:37 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Van Buren, Washington | 53 min |
| May 29, 9:18 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Johnson, Lee, Louisa and 3 more | 57 min |
| May 29, 9:32 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 58 min |
| May 29, 9:58 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Des Moines, Louisa, Muscatine, Scott | 62 min |
| May 29, 10:15 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 60 min |
| May 29, 10:26 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Scott | 64 min |
| May 29, 10:33 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 57 min |
| May 29, 10:54 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 66 min |
| May 29, 2:38 PM CDT | River Flood Warning | DVN | Johnson, Washington | 31 hr |
| May 29, 3:06 PM CDT | River Flood Warning | DVN | Lee | 38 hr |
| May 29, 10:12 AM CDT | Flash Flood Warning | DVN | Bureau, Henry, Mercer | 4 hr |
| May 29, 11:03 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough, Warren | 34 min |
| May 29, 11:17 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 43 min |
| May 29, 2:38 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 4 days |
| May 29, 2:38 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 51 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in Missouri, 2011Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.